Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 63, NWS Baltimore/Washington

June 22, 2005Prince William County, Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 22, 2005, 6:58 PM EDT for Prince William County, Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2005, 6:58 PM EDT (22:58 UTC)
Expired
Jun 22, 2005, 7:48 PM EDT
In force
50 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Prince William County, VA

The radar

The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1376 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:40 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 22, 4:40 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT WED JUN 22 2005

.SHORT TERM (REST OF TONIGHT)...

KLWX WSR-88D AND TBWI RADAR IMAGES SHOW ISOLATED THUNDERSTORMS
PRESSING SOUTH THROUGH OUR NORTHERN CWA. ACTIVITY IS MOVING SOUTH
AT 25 MPH OR SO...AND SHOULD HAVE ENOUGH FUEL FOR 2-4 HOURS OF
LIFE BEFORE FIZZLING OUT. AM DOING A QUICK UPDATE TO EXPAND PRE-
EXISTING 20 POPS NEAR THE PA BORDER SOUTH TO INCLUDE MUCH OF OUR
CWA. UPDATED SHOULD BE OUT BY 5 PM.

&&

.PREVIOUS DISCUSSION...
(ISSUED 327 PM EDT WED JUN 22 2005)

SHORT TERM (TNGT/THU)...

CD FNT ON PA/MD BRDR TRACKING S. POST RW CLRG HAS ALLOWED FOR
HTG..LOW LVL INSTABILITY...AND SOME SCT CELLS TO POP ACROSS CENTRAL
PA. THESE WL NEED TO BE WATCHED FOR THE RMDR OF THE AFTN. COVERAGE
WL BE LOW. WL HV A RMDR OF THE AFTN PD FOR THE NE MD GROUP. WELL
SEE HOW WELL THOSE HOLD TOGETHER...BUT FOR NOW WL JUST LET RDR
PERSON HANDLE ANY OTHERS W/ NOWCASTS.

THESE SHOULD DIE OFF QUICKLY W/ WANING INSOLATION...AND CU WL DEPART
AS WELL LVG CLR SKIES OVRNGT. SHOULD BE A VERY COMFORTABLE NGT...WE
MAY NOT SEE THE LIKES OF IT AGN FOR AWHILE. SO ENJOY...

LKWISE THU SHOULD BE A VERY NICE DAY. SUNNY SKIES...LO
HUMIDITY...L80S FOR HIGHS.

WOODY

LONG TERM (THU NIGHT-WED)

STRONG UPPER RIDGE OVR THE PLAINS WILL EXPAND NORTH AND EAST THROUGH
THE WEEKEND AND DOMINATE THE MID ATL REGION THROUGH THE FORSEEABLE
FUTURE. A CDFNT WILL TRY TO APPROACH THE AREA FROM THE NORTH LATE
SUN...HOWEVER RIDGE LOOKS TOO STRONG (>590DAM HEIGHTS) SO EXPECTING
THIS FRONT TOO WEAKEN AND STALL SOMEWHERE ACROSS PA ON SUN. WILL
THEREFORE MAINTAIN A DRY FCST WITH PLENTY OF SUN AND ABOVE NORMAL
TEMPS THROUGH THE ENTIRE EXTENDED PERIOD.

TROPICS...MODEL GUIDANCE CONTINUES TO SUGGEST A STRONG TROPICAL WAVE
AFFECTING THE SOUTHEAST COAST AND THE BAHAMAS SAT AND SUN.
CLIMOTOLOGICALLY SPEAKING IS STILL TOO EARLY IN THE SEASON TO SEE
ANY TROPICAL DEVELOPMENT IN THIS PART OF THE ATLC SO WILL DISREGARD
VARIOUS MODEL SOLUTIONS OF ANY POTENTIAL DEVELOPMENT. IN ANY
CASE...ASSOCIATED WX WITH THIS DISTURBANCE EXPECTED TO REMAIN WELL
SOUTH OF THE LOCAL AREA.

ROSA

AVIATION...VFR THRU THE PD. COULD BE SOME LGT FG DVLP OVRNGT AFTER
TDAS RA...BUT BTWN LO AMTS AND SHORT NGT WOULD NOT XPCT VSBY TO BE
RESTRICTED.

MARINE...NO FLAGS ON THE WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&

UPDATE...PELOQUIN
SHORT TERM...WOODY
LONG TERM...ROSA
Hazardous weather outlook, Jun 22, 10:56 AM EDT, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1056 AM EDT WED JUN 22 2005

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-231500-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1056 AM EDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 5:03 PM EDTSpecial Marine WarningLWX117 min
Jun 22, 5:16 PM EDTSpecial Marine WarningLWX89 min
Jun 22, 5:37 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester27 min
Jun 22, 5:49 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church56 min
Jun 22, 6:46 PM EDTSpecial Marine WarningLWX89 min
Jun 22, 6:46 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax32 min
Jun 22, 7:02 PM EDTSpecial Marine WarningLWX88 min
Jun 22, 5:28 PM EDTSevere Thunderstorm WarningLWXMontgomery47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.